Kansas, 2019Ice Storm and Flood in Kansas, February 6 to 7, 2019
February 6 to 7, 2019 · NWS SGF · 5 events in 3 counties and zones
Isolated hail and flooding occurred from severe storms as they moved across southeastern Kansas and into southwestern Missouri. Along with the isolated severe weather, temperatures were below freezing resulting in significant ice accumulations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated hail and flooding occurred from severe storms as they moved across southeastern Kansas and into southwestern Missouri. Along with the isolated severe weather, temperatures were below freezing resulting in significant ice accumulations. The heaviest freezing rain and ice accumulations occurred during the late evening of the February 6th into the morning hours of February 7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 6, 6:02 PM CST, 58 minutes earlier.
Area forecast discussion, Feb 6, 6:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
602 PM CST Wed Feb 6 2019
.SHORT TERM...(This evening through Thursday)
Issued at 158 PM CST Wed Feb 6 2019
A strong frontal boundary remains draped from southwest to
northeast from northwestern Arkansas to around the Dent/Shannon
County line. South of the front, temperatures are in the upper 50s
and lower 60s. North of the front, temperatures are much colder
with readings still in the upper 20s from around Pittsburg, Kansas
to Warsaw, Missouri. Showers continue this afternoon mainly south
of the front in the warm sector, however areas of freezing
drizzle have persisted north of the freezing line. Areas of dense
fog also persist north of the front.
As we head into this evening, that warm front will creep north as
strong height falls begin to overspread the region. Short term and
hi res models are still struggling with the extent that the front
shifts north. Current thinking is it will nudge as far north as a
Cassville to Marshfield to Rolla line late this evening.
Meanwhile, surface low pressure will continue to deepen and slowly
swing northeast along this front. The potential for dense fog will
remain tonight to the north of the front.
Of greater concern will be significant wintry weather along with
the threat for severe storms and flooding. Starting with "warm"
side of the storm, we continue to believe that all modes of severe
weather will be possible from this evening into early Thursday
morning. Supercell and line segment convective modes will be
possible throughout the evening with a greater likelihood for
line segments as the main forcing gets into the area late tonight.
Enough MLCAPE (500-900 J/kg), deep layer shear, and low level
background helicity will exist for a supercell tornado threat.
Storms near the front will have to be watched closely as they will
tend to track right along this boundary (increasing the potential
for enhanced vorticity ingestion). The RAP model has also nudged
up significant tornado values over the last few runs, thus we are
going to maintain the threat for a strong tornado or two.
We have also expanded the potential for large hail to include
areas north of the surface front as MUCAPE values will be
sufficient to support quarter-sized hail. Any supercells in the
warm sector would have the potential to produce hail up to the
size of ping pong balls.
As for line segments, low-level shear vectors will favor
mesovortex tornadoes with anything bowing towards the east or
northeast. Additionally, damaging straight-line wind gusts will
be possible with any bowing line segments and mesovortices.
We also remain concerned with the flooding potential of creeks,
streams, and low water crossings across mainly southern Missouri.
Many locations have already seen rainfall amounts of 0.50" to
1.25". Additional rainfall amounts into early Thursday will likely
be in the 1.00" to 2.00" range.
Moving to the winter side of this storm system, short term models
have continued their trend of increasing QPF as the main upper
level support approaches. A large amount of this QPF appears to be
convective in nature. When it comes to precipitation type,
convective precipitation really throws a wrench into the forecast.
We believe that a combination of freezing rain and thunderstorms
producing sleet will be the main precipitation types as we get
into tonight. This will especially be true north of a Joplin to
Stockton to Versailles line where an Ice Storm Warning is in
effect. Expected additional ice amounts from 0.20" to 0.40" can be
expected. Additionally, sleet amounts of 0.10" to 0.25" are
expected. Given the expected thunderstorms, some localized areas
may easily exceed 0.50" of sleet. With northwest winds increasing
late tonight and Thursday morning, there is some concern for
isolated power outages.
As that low begins to swing through the Ozarks, it will drag
that cold front southeast through the Missouri Ozarks late tonight
and Thursday morning. This should result in a transition to a
light wintry mix across much of the remainder of central and
southwestern Missouri. We have therefore posted a Winter Weather
Advisory for this area with that advisory starting at 3 AM. Both
the advisory and warning are set to expire at noon on Thursday as
most precipitation should be wrapping up.
Once precipitation ends on Thursday, the main story then becomes
cold conditions. Temperatures over most areas will either be
steady or will slowly fall with high temperatures occurring in the
morning. Wind chills will actually dip into the single digits
across western Missouri and southeastern Kansas in the afternoon.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 158 PM CST Wed Feb 6 2019
A cold Canadian airmass will be in the process of oozing across
the plains and into the Ozarks Thursday night and into Friday.
Morning lows Friday will bottom out in the upper single digits to
middle teens with wind chills falling from the zero mark to 10
below zero.
Clearing skies will also help allow for radiational cooling to
take place thus temperatures were knocked down a degree or two
from what models had given to start with. Another item that could
make for cooler temperatures will be any ice, snow or sleet that
accumulated through Thursday evening across the region.
The cold air will continue to make its way into the region
through the day Friday. This will keep high temperatures in the
lower 20s across central Missouri to around the freezing mark
across far southern Missouri.
Temperatures will remain cold into Saturday morning with winds
picking up somewhat which will keep morning wind chills in the
zero to 10 below range once again.
By Sunday morning, another round of precipitation will begin to
spread over the region but may be shunted south of the region
briefly early Monday morning. Models are having a hard time with
the storm system for the early to middle portion of next week.
Suffice it to say that the active weather pattern will continue
next week with periods of day time rain and night time wintry
weather through the middle of next week.
Depending on the track and strength of the systems for next week,
we could see another round of what we have currently. The
potential for severe weather and wintry weather is again a
possibility. Welcome to weather in the Ozarks.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM CST Wed Feb 6 2019
A very complex weather pattern over the region will bring
multiple flight concerns for aviators flying into the Ozarks over
the next 24 hours. Ceilings and visibilities will be predominantly
low end MVFR to IFR. A few periods of improved conditions will
occur but will be short lived. Weather ranging from thunderstorms
with hail to dense fog to freezing rain will make the flight
conditions difficult over the area. A cold front will begin to
clear out the region, but not until after 18z Thursday.
Additionally, a very strong low level jet will bring low level
wind shear and gusty surface winds to the area after sunrise
Thursday as well.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday afternoon for MOZ082-083-090>098-
101>106.
Dense Fog Advisory until 3 AM CST Thursday for MOZ057-058-
069>071-079>083-088>098-101>106.
Winter Weather Advisory from 3 AM to noon CST Thursday for
MOZ057-058-069>071-079>081-089>095-101>103.
Ice Storm Warning until noon CST Thursday for MOZ055-056-066>068-
077-078-088.
KS...Dense Fog Advisory until 3 AM CST Thursday for KSZ101.
Ice Storm Warning until noon CST Thursday for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, Feb 6, 3:22 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
322 PM CST Wed Feb 6 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
322 PM CST Wed Feb 6 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Limited lightning risk.
Elevated fog risk.
Significant ice accumulation risk.
Limited sleet risk.
DISCUSSION...
Dense fog will continue into early this evening over areas
generally along and south of the Interstate 44 corridor.
Visibilities will fall to one quarter of a mile at times.
Intermittent light freezing drizzle and rain will continue over
areas along and northwest of a line from Columbus Kansas to
Versailles this afternoon.
Increasing freezing rain coverage and intensity will occur later
this evening and through the overnight hours. Ice accumulations
of a glaze along the Interstate 44 corridor to between a quarter
to a third of an inch from Columbus Kansas to Versailles are
expected by Thursday morning.
Some isolated accumulating sleet will also occur along and north
of Interstate 44. Some localized sleet accumulations up to a half
inch may occur.
Strong to severe thunderstorms are possible from late this
afternoon through tonight. All modes of severe weather are
expected, including large hail, damaging wind gusts, and
tornadoes. A strong tornado or two will be possible over areas
south of Interstate 44. The highest frequency of intense storms
will occur during the overnight hours.
A flood risk also exists for portions of southern Missouri
through Thursday, as one to three inches of widespread rainfall
is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe thunderstorms will be ongoing across southern Missouri
early Thursday morning. All modes of severe weather will be
possible, prior to these storms exiting the eastern Ozarks by mid
morning.
A brief period of a mix of freezing drizzle, rain, sleet and snow
will be possible across portions of southeast Kansas and western
Missouri Thursday morning. An additional glaze of ice will be
possible.
Residual flooding of small streams, creeks, and low water
crossing is expected across southern Missouri through Thursday.
Below normal temperatures are expected late in the week with wind
chill values falling into the single digits and teens at times
from Thursday morning into Friday morning. Temperatures will
begin to moderate somewhat Saturday.
There is then a limited threat for some light snow accumulation
from Sunday night into Monday.
Another round of rain will move across portions of the region
Monday into Tuesday which may bring some additional flooding to
portions of the southern Ozarks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight for
much of the Missouri Ozarks and southeastern Kansas.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Event by event
3 ice storm, 1 hail, 1 flood. Local standard time, as filed.
Ice Storm, Cherokee
- When
- February 6, 7:00 PM CST to February 7, 4:30 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Just shy of 1/2 inch ice accumulation was reported at the KOAM TV station 3 miles north of Crestline.
Ice Storm, Crawford
- When
- February 6, 7:30 PM CST to February 7, 4:30 AM CST
- Where
- Crawford forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Frontenac Fire Department reported 1/2 inch of radial ice accumulation on tree branches. Public reports and photo via social media showed 1/2 inch of radial ice accumulation on tree branches in Arma. COOP observer in Pittsburg reported 0.15 inches of flat ice accumulation.
Ice Storm, Bourbon
- When
- February 6, 8:00 PM CST to February 7, 4:30 AM CST
- Where
- Bourbon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Bourbon county Emergence Manager reported 1/4 inch ice accumulation just west of the city of Hammond. Emergency Manager also reported general ice accumulations of 1/4 to 1/3 of an inch 1 mile south southwest of Fort Scott with some limbs down within the city of Fort Scott.
Hail, Cherokee
- When
- February 6, 9:55 PM CST
- Where
- Cherokee County, 2.82 mi NNW of Sherwin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.220, -94.960
Quarter size hail was reported just west of Columbus.
Flood, Cherokee
- When
- February 7, 10:15 AM CST to 4:00 PM CST
- Where
- Cherokee County, 2.76 mi S of Kniveton to 2.8 mi S of Kniveton
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.280, -94.670
Cow Creek near Scammon Road reached flood stage of 13 feet and caused the road to become impassable to traffic.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20191 death · $2.9 million · EF0 · 44 events
- Tornado and Flash Flooding in Ohio, February 6 to 8, 20191 death · $60,000 · EF0 · 51 events
- Flooding in Ohio, February 6 to 10, 20191 death · $47,000 · 10 events
- Ice Storm and Flooding in Missouri, February 6 to 7, 20192 injured · $143,000 · 1.75 in hail · 54 events
- Tornado and Hail in Arkansas, February 6 to 7, 20191 injured · $200,000 · EF1 · 20 events
- Flood in Michigan, February 6 to 27, 2019$400,000 · 1 event
- Flash Flooding and Flooding in Indiana, February 6 to 8, 2019$100,000 · 16 events
- Flash Flooding in Tennessee, February 6, 2019$50,000 · 6 events
- Tornado and Flooding in Kentucky, February 6 to 7, 2019$8,000 · EF1 · 5 events
- Flash Flood in Arizona, February 6, 2019$30,000 · 1 event
- Winter Storm in Minnesota, February 6 to 7, 201923 events
- Ice Storm and Winter Weather in Kansas, February 6 to 7, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802620, 802617, 802606, 797045, 797038.